ADVERTISEMENT
Search

Pharmacy News

Michelle Cathers
/ Categories: APhA News

Experts flag potential risk with Paxlovid and cardiovascular drugs

Clinicians treating patients with COVID-19  who are at risk for progression to acute disease should be aware of potential drug–drug interactions when the oral antiviral treatment nirmatrelvir/ritonavir (Paxlovid—Pfizer) is administered to people taking common cardiovascular drugs, experts warn in a new Journal of the American College of Cardiology article.

Findings conclude that coadministration with certain anticoagulants and antiplatelet agents, for instance, can elevate bleeding risk, while hypotension can develop in patients who take Paxlovid and blood pressure drugs. Cushing’s syndrome and adrenal suppression are possible after concomitant use of the antiviral with anti-inflammatories, according to the commentary. Heart transplant patients undergoing immunosuppressive therapy are also particularly vulnerable due to the toxic effects created by co-use of Paxlovid and cyclosporine, tacrolimus, or sirolimus.

Because of the long list of severe adverse effects that might develop due to interactions with CV medications—including certain lipid-lowering agents, anti-anginal drugs, heart failure therapeutics, and pulmonary hypertension treatments—flagged CV medications may need to pause or, at the very least, the dose dialed down.

In the event that a potentially interacting CV medication cannot be safely discontinued for a short time or the dose adjusted, experts recommend that providers avoid Paxlovid therapy altogether.

Previous Article ISMP releases survey on pharmacists’ support during a code
Next Article CDC: Antihistamines could be contributing to opioid overdoses
Print
21161 Rate this article:
4.2
Please login or register to post comments.
ADVERTISEMENT